Related Experiment Video
Updated: Jun 7, 2026

Rapid Screening of HIV Reverse Transcriptase and Integrase Inhibitors
Published on: April 9, 2014
Increased aripiprazole concentrations in an HIV-positive male concurrently taking duloxetine, darunavir, and
Gregory L Aung1, John G O'Brien, Pamela G Tien
1Santa Clara Valley Medical Center, PACE Clinic, San Jose, CA, USA.
Objective:
To report a case of increased aripiprazole concentrations during coadministration with darunavir, ritonavir, and duloxetine.
Case Summary:
A 43-year-old HIV-positive Hispanic man received darunavir/ritonavir-based antiretroviral therapy (ART) in addition to aripiprazole and duloxetine for depression and anxiety. A month after the aripiprazole dosage was increased to 50 mg daily, the patient developed confusion and loss of coordination. Weeks later, he presented to the emergency department with fever, cough, headache, neck stiffness, back pain, and blurred vision and was admitted for possible meningitis. Because symptoms improved with pain control and intravenous fluids during hospitalization, he was discharged within a couple days after admission. One month later he was readmitted for worsening symptoms, and the resulting diagnostic workup showed unremarkable findings except for lymphadenopathy (LAD). This finding was attributed to discontinuing ARTs after his first admission. He was discharged on aripiprazole 50 mg daily, darunavir 800 mg daily, ritonavir 100 mg daily, and duloxetine 60 mg daily. A random steady-state concentration of aripiprazole was 1100 ng/mL (therapeutic concentration 100-200 ng/mL) obtained 49 days after discharge.
Discussion:
The Horn Drug Interaction Probability Scale demonstrated a possible relationship between the increased aripiprazole concentration and coadministration of darunavir/ritonavir and duloxetine, which inhibit CYP3A4 and 2D6. Potential confounders to the increased concentration include duloxetine inhibition of CYP2D6 polymorphism, possible 2D6 polymorphism, and exceeding aripiprazole's maximum dose. The initial presentation of confusion and loss of coordination may have been early signs of aripiprazole toxicity, which relapsed as shown by his symptoms prior to admission.
Conclusions:
The interaction between aripiprazole and darunavir, ritonavir, and duloxetine may be significant. Clinicians should be cognizant of increased risk of aripiprazole toxicity in HIV-positive patients concurrently taking ritonavir-boosted ART and other cytochrome P450 inhibitors like duloxetine. Dose adjustments or monitoring parameters should be an area of research and discussion.
More Related Videos
10:29Quantitative Structure-Activity Relationship, Activity Prediction, and Molecular Dynamics of Non-nucleotide Reverse Transcriptase Inhibitors
Published on: May 9, 2025
07:22A High-throughput Cre-Lox Activated Viral Membrane Fusion Assay to Identify Inhibitors of HIV-1 Viral Membrane Fusion
Published on: August 14, 2018
Related Concept Videos
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Pharmacokinetics: Drug–Drug Interactions
Pharmacokinetics: Drug–Food and Drug–Viral Interactions
Drug toxicity: Drug–Drug Interaction
Amebiasis
Retrovirus Life Cycles